How can I reduce the effects methotrexate has on my hair?
Q) As someone who takes methotrexate for rheumatoid arthritis I'm concerned at the effect it has on my hair – thinning and falling out. Is there anything that I can take to minimise this effect of the drug?
Patricia, London (Spring 2009)
A) This is an unfortunate side-effect of methotrexate therapy. As doctors, we don’t appreciate how important this is, especially for women. And even low-dose methotrexate can cause hair loss to some extent. The only way to reduce the side-effect is to reduce the dose of the drug, as far as I'm aware. However, taking folic acid on non-methotrexate days usually helps the other side-effects and if you're currently on folic acid just once a week (as some people are) then it might be worth taking it on the six non-methotrexate days.
This answer was provided by Dr Philip Helliwell for the Spring 2009 edition of our magazine, Arthritis Today, and was correct at the time of publication.
Send your questions for Dr Tom Margham to firstname.lastname@example.org
Keep up to date with the latest from Arthritis Today. Sign up today.